Health Information Management

Coding acute blood loss anemia due to patient noncompliance

HIM-HIPAA Insider, September 15, 2009

Want to receive articles like this one in your inbox? Subscribe to HIM-HIPAA Insider!

QUESTION: A patient undergoes outpatient surgery and is subsequently admitted due to acute blood loss anemia with hemorrhage and low hematocrit and hemoglobin caused by Plavix®. A physician had instructed the patient to discontinue this medication 10 days before surgery. However, the patient admits after surgery that he or she stopped taking the drug only two days before surgery.

What ICD-9 code(s) should I report for this scenario? I considered reporting the following:

  • 964.8 (Poisoning by other specified agents affecting blood constituents)
  • 998.11 (Hemorrhage complicating a procedure)
  • 285.1 (Acute posthemorrhagic anemia)
  • E858.2 (Accidental poisoning by agents primarily affecting blood constituents)
  • E878.8 (Surgical operation and other surgical procedures as the cause of abnormal reaction of patient, or of later complication, without mention of misadventure at the time of operation)
  • E849.7 (Place of occurrence; hospital)

I was also considering these options:

  • ICD-9 codes 998.11 and code E934.8 (Other agents affecting blood constituents)
  • ICD-9 codes 998.11 and 285.1

ANSWER:  This is not an adverse reaction because the patient did not follow the instructions for dosage.

Plavix® is the brand name for anticoagulation medication. The generic name is clopidogrel bisulfate. Report code 964.2 (Poisoning by agents primarily affecting blood; anticoagulants) first. ICD-9 code 964.8, which you mentioned, is for blood substitutes and plasma expanders, not anticoagulants such as Plavix®.

In addition to reporting code 964.2, report the following codes:

  • 285.1 (Acute posthemorrhagic anemia)
  • 998.11 (Hemorrhage complicating a procedure)
  • E858.2 (Accidental poisoning by agents primary affecting blood constituents)
  • E878.8 (Surgical operations and procedures as the cause of abnormal reaction of patient or of later complication, other)

Be sure to sequence code 964.2 first.

Do not report code E849.7 (Place of occurrence, hospital) because the accidental overdose took place at the patient’s home. This code might imply that the hospital—not the patient—made the dosing error.

Editor’s note: Shelley C. Safian, MAOM/HSM, CCS-P, CPC-H, CHA, of Safian Communications Services in Orlando, FL, answered this question in the August 26 issue of Justcoding.com.



Want to receive articles like this one in your inbox? Subscribe to HIM-HIPAA Insider!

Most Popular